Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2018, 1:05 PM EDT for Lexington County, South Carolina. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 1:05 PM EDT (17:05 UTC)
- Expired
- Jul 23, 2018, 1:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lexington County, SC
The radar
The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:06 PM EDT | TSTM WND DMG | 3 Nw Lexington, SC | REPORTED TREE DOWN NEAR THE INTERSECTION OF YACHTING ROAD AND SECRET COVE ROAD. |
| Jul 23, 1:12 PM EDT | HAIL 1 | 3 Wnw Red Bank, SC | PUBLIC REPORTED THROUGH NICKEL TO QUARTER SIZE HAIL ON SOCIAL MEDIA NEAR LEXINGTON OFF OF BARR ROAD. |
| Jul 23, 1:30 PM EDT | TSTM WND DMG | 3 Sw Chapin, SC | REPORTED A TREE DOWN ON A HOME NEAR THE INTERSECTION OF LONG PINE ROAD AND JOHN KINARDS COURT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
413
WUUS52 KCAE 231705
SVRCAE
SCC063-231745-
/O.NEW.KCAE.SV.W.0137.180723T1705Z-180723T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
105 PM EDT MON JUL 23 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Lexington County in central South Carolina...
* Until 145 PM EDT.
* At 105 PM EDT, a severe thunderstorm was located near Lexington,
moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lexington, Irmo, Red Bank, Chapin and Seven Oaks.
This includes Interstate 20 in South Carolina between mile markers 50
and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3415 8131 3413 8131 3410 8127 3410 8121
3407 8115 3391 8126 3396 8148 3408 8144
3407 8139 3412 8143 3417 8141 3418 8140
TIME...MOT...LOC 1705Z 201DEG 6KT 3398 8131
HAIL...1.00IN
WIND...60MPH
$$
RC1 follow-up statement
297
WWUS52 KCAE 231729
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
129 PM EDT MON JUL 23 2018
SCC063-231745-
/O.CON.KCAE.SV.W.0137.000000T0000Z-180723T1745Z/
Lexington SC-
129 PM EDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTH CENTRAL LEXINGTON COUNTY...
At 128 PM EDT, a severe thunderstorm was located near Irmo, moving
north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lexington, Irmo and Chapin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3397 8122 3402 8141 3407 8140 3407 8139
3408 8140 3417 8138 3415 8131 3413 8131
3410 8127 3410 8121 3407 8115
TIME...MOT...LOC 1728Z 199DEG 7KT 3407 8128
HAIL...1.00IN
WIND...60MPH
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:35 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 10:35 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1035 AM EDT Mon Jul 23 2018 .SYNOPSIS... A deep upper trough will remain over the E CONUS through late next week. This will result in increasing moisture and chances of showers and thunderstorms through next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Elongated upper low stretched from the Ohio Valley southward to the northeastern Gulf Coast is sandwiched between a large ridges over the desert southwest and northern Atlantic. The trough axis is just west of the forecast area with southerly upper level flow over the region. Accas clouds this morning indicate an unstable atmosphere and current CAE WSR-88D imagery shows a few showers around the area. With the forecast area under deep southerly flow today increasing pwat values increasing to over 1.75 inches by this afternoon and short waves rotating through the base of the trough expect scattered to numerous showers and thunderstorms through the afternoon and into the evening. Lapse rates will remain weak and best wind shear will remain to our north and east so severe thunderstorms are not favored but isolated strong storms cannot be ruled out. Heavy rain due to slow moving or training convection is the more concerning threat today. Afternoon high temperatures will be in the upper 80s to lower 90s. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... The upper level trough just west of the CWA will support ongoing showers and thunderstorms into the evening. Moderate elevated instability and PWAT values around 2.0 inches indicate heavy rain and localized flooding will continue to be a threat overnight. The highest coverage may be over the CSRA where moisture will be higher and upper-level shear vorticity strongest. The upper trough will remain over the Southeast through Wednesday with surface low pressure in the Deep South. This setup will direct moist, southerly flow into the forecast area. PWAT values will be around 2.0 to 2.25 inches across much of the Midlands and CSRA. Synoptic scale accent and abundant moisture is expected to result in widespread showers and thunderstorms, with the greatest coverage in the afternoon around the time of peak heating. There is a marginal risk of localized flooding during the period due to the large amount of atmospheric moisture and moderate potential instability. Highs will be in the upper 80s to around 90 degrees with overnight lows in the low to mid 70s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... On Thursday the models suggest the upper-level low will weaken as mid-level ridging returns over the Southeast. This setup supports a more climatological pattern of scattered, diurnal convection and warming temperatures. A broad upper-level trough will then move into the Great Lakes region with the associated cold front sagging into the mid-Atlantic and stalling. At this time it appears the front will remain north of the area. Although it may serve as a focus for showers and thunderstorms which propagate into the FA, increasing the chance for rainfall near the end of the long term. Temperatures will be near or slightly above normal through the period. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... VFR conditions for most of the TAF period with showers and thunderstorms possible through the period. Upper level trough axis just west of the area will keep deep southerly flow over the region through the period. With diurnal heating and disturbances rotating through the base of the trough expect increasing chances of showers and thunderstorms through the afternoon and evening hours. Currently a few showers just west of OGB with satellite imagery showing cumulus quickly developing across the region. Main concern with thunderstorms will be strong and gusty winds along with locally heavy rainfall. With low confidence in have remained with VCSH for all terminals and will adjust as confidence increases. EXTENDED AVIATION OUTLOOK...Increasing confidence in scattered to numerous mainly afternoon and evening thunderstorms each day along with late night/early morning fog/stratus possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && S
Hazardous weather outlook, Jul 23, 3:59 AM EDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Mon Jul 23 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Heavy rain and localized flooding are possible this afternoon and evening. Cannot rule out a few strong or severe thunderstorms as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rain and localized flooding are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 8:19 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
819 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 1 W IRMO 34.09N 81.21W
07/23/2018 E0.25 INCH LEXINGTON SC PUBLIC
REPORT OF PEA SIZE HAIL AND ESTIMATED WIND
GUSTS UP TO 40 MPH NEAR IRMO.
&&
LCVLocal storm report, Jul 23, 8:21 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HAIL 2 N IRMO 34.13N 81.19W
07/23/2018 E0.25 INCH RICHLAND SC EMERGENCY MNGR
REPORTED PEA SIZE HAIL IN THE VICINITY OF
KOON ROAD AND COOGLER ROAD NORTH OF IRMO.
&&
LCVSpecial weather statement, Jul 23, 12:05 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
1205 PM EDT MON JUL 23 2018
SCZ022-028-231645-
Kershaw SC-Richland SC-
1205 PM EDT MON JUL 23 2018
...Strong Thunderstorms Will Impact Portions of southwestern Kershaw
and southeastern Richland Counties Until 1245 PM EDT....
At 1205 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Fort Jackson, or 8 miles
southeast of Forest Acres, moving north at 10 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Forest Acres, Dentsville, Woodfields, Arcadia Lakes,
Woodfield and Fort Jackson.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 72 and 88.
Interstate 77 between mile markers 5 and 21.
LAT...LON 3396 8069 3378 8081 3380 8087 3381 8087
3381 8089 3382 8092 3383 8091 3382 8094
3384 8095 3385 8099 3388 8101 3414 8099
3416 8064
TIME...MOT...LOC 1605Z 192DEG 8KT 3392 8088
LCVSpecial weather statement, Jul 23, 12:21 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT MON JUL 23 2018
SCZ020-027-231645-
Lexington SC-Newberry SC-
1221 PM EDT MON JUL 23 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Lexington and southeastern Newberry Counties Until 1245 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 1220 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Lexington, moving north at 25
mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Lexington, Red Bank, Prosperity, Chapin, Gilbert, Summit, Little
Mountain, Peak and Lake Murray Of Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 45 and 52.
Interstate 26 between mile markers 85 and 92.
LAT...LON 3420 8134 3417 8130 3415 8131 3413 8131
3410 8127 3410 8126 3389 8126 3387 8143
3402 8150 3407 8147 3407 8150 3409 8153
3419 8158 3424 8132
TIME...MOT...LOC 1620Z 165DEG 21KT 3398 8138
LCVLocal storm report, Jul 23, 1:03 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
103 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND DMG 8 S FORT JACKSON 33.92N 80.89W
07/23/2018 RICHLAND SC FIRE DEPT/RESCUE
REPORT OF SEVERAL TREES DOWN IN THE LOWER
RICHLAND AREA OF RICHLAND COUNTY NEAR
HOPKINS.
&&
LCVLocal storm report, Jul 23, 1:05 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
105 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND DMG 8 S FORT JACKSON 33.93N 80.89W
07/23/2018 RICHLAND SC FIRE DEPT/RESCUE
REPORTED SEVERAL TREES DOWN IN THE LOWER
RICHLAND COMMUNITY NEAR HOPKINS.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:14 AM EDT | Special Weather Statement | CAE | Fairfield | 46 min |
| Jul 23, 12:05 PM EDT | Special Weather Statement | CAE | Richland | 40 min |
| Jul 23, 12:21 PM EDT | Special Weather Statement | CAE | Lexington | 24 min |
| Jul 23, 12:29 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 46 min |
| Jul 23, 12:31 PM EDT | Areal Flood Advisory | CAE | Richland | 3 hr |
| Jul 23, 12:51 PM EDT | Flash Flood Warning | CAE | Kershaw, Richland | 114 min |
| Jul 23, 1:52 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 113 min |
| Jul 23, 1:52 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 38 min |
| Jul 23, 2:47 PM EDT | Areal Flood Advisory | CAE | Richland, Sumter | 118 min |
| Jul 23, 3:14 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 46 min |
| Jul 23, 4:13 PM EDT | Areal Flood Advisory | CAE | Calhoun, Sumter | 2 hr |
| Jul 23, 4:33 PM EDT | Tornado Warning | CAE | Clarendon, Sumter | 27 min |
| Jul 23, 5:11 PM EDT | Special Weather Statement | CAE | Chesterfield | 34 min |
| Jul 23, 5:21 PM EDT | Tornado Warning | CAE | Lee | 9 min |
| Jul 23, 5:48 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 117 min |
| Jul 23, 6:02 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 118 min |
| Jul 23, 6:18 PM EDT | Special Weather Statement | CAE | Barnwell | 42 min |
| Jul 23, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 43 min |
| Jul 23, 7:05 PM EDT | Areal Flood Advisory | CAE | Lexington | 115 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.